News

Risk factors associated with nephrotoxicity in children receiving vancomycin?


 

Mark Shen, MD

Clinical question: What are the risk factors associated with nephrotoxicity in children receiving vancomycin?

Background: As rates of antimicrobial resistance increase for such common bacteria as Streptococcus pneumoniae and Staphylococcus aureus, vancomycin increasingly has been used in children. Notably, rates of serious methicillin-resistant Staphylococcus aureus (MRSA) infection have increased significantly, and aggressive vancomycin-dosing regimens have been recommended in these situations. Rates and risk factors associated with nephrotoxicity in children receiving vancomycin are not well-established.

Study design: Retrospective cohort study.

Setting: Tertiary-care children’s hospital.

Synopsis: Using a pharmacy database, which included comprehensive clinical and pharmacokinetic data, the records of 167 children from one week to 18 years of age were reviewed if they received at least 48 hours of vancomycin from December 2007 to April 2009. Nephrotoxicity was defined as an increase in the serum creatinine (SCr) of at least 0.5 mg/dL or a 50% increase in baseline SCr on at least two consecutive days. Average trough levels were calculated and categorized as high (≥15 mg/dL) or low (<15 mg/dL).

Significantly more patients in the high-trough group developed nephrotoxicity (28%) compared with the low-trough group (7%). After multivariable logistic regression analysis, patients with high trough concentrations, ICU stays, and furosemide administration were more likely to have nephrotoxicity.

This study replicates findings from the adult literature demonstrating an association between high vancomycin troughs and nephrotoxicity. It remains difficult to demonstrate causality given the use of indirect markers of vancomycin-induced renal injury, as well as the lack of a control group (particularly a group of similarly ill ICU patients). Nevertheless, the authors provide useful and detailed pharmacologic observations for patients who receive aggressive vancomycin dosing.

Bottom line: High vancomycin troughs are associated with nephrotoxicity.

Citation: McKamy S, Hernandez E, Jahng M, Moriwaki T, Deveikis A, Le J. Incidence and risk factors influencing the development of vancomycin nephrotoxicity in children. J Pediatr. 2011;158:422-426.

Reviewed by Pediatric Editor Mark Shen, MD, medical director of hospital medicine at Dell Children’s Medical Center, Austin, Texas.

Next Article:

   Comments ()